Thunderstorm Wind, Jones
- When
- July 12, 10:00 PM CST
- Where
- Jones County, 1.47 mi NNE of Okaton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.890, -100.890
Sixty mph winds were estimated.
Thunderstorms moving across parts of central South Dakota brought winds up to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Thunderstorms moving across parts of central South Dakota brought winds up to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 12, 8:29 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 929 PM CDT SUN JUL 12 2015 .UPDATE... ISSUED AT 920 PM CDT SUN JUL 12 2015 A COMPLEX PATTERN IS IN PLAY TONIGHT...WITH THE ABERDEEN CWA IN BETWEEN MOST OF THE THUNDERSTORM ACTION. THE MAIN AREA OF SEVERE THUNDERSTORMS HAVE MOVED OFF INTO MINNESOTA THIS EVENING. STILL SOME LINGERING STORMS IN SE ND THIS EVENING THAT COULD CLIP TRAVERSE COUNTY...BUT THEY ARE WEAKENING. THE TORNADO WATCH CONTINUES FOR THE 2 MN COUNTIES BUT WILL PROBABLY BE CANCELLED SOON. TO THE SOUTHWEST...THE STRONGER JET IS PUSHING STORMS RAPIDLY THROUGH WESTERN SD TO THE EAST. THEY SHOULD WEAKEN SOMEWHAT...BUT WILL UPDATE TO BOOST POPS IN CENTRAL SD. TO THE NORTH AND WEST...A FAIRLY ROBUST FRONT/BOUNDARY IS TRIGGERING STORMS IN ND. THIS BOUNDARY WILL PUSH INTO NE SD OVERNIGHT. THIS FEATURE WILL HAVE TO BE WATCHED FOR FURTHER DEVELOPMENT TO THE SOUTH OVERNIGHT. MADE APPROPRIATE CHANGES TO THE POP/WX GRIDS TO REFLECT CURRENT TRENDS. UPDATE ISSUED AT 619 PM CDT SUN JUL 12 2015 UPDATED 00Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 619 PM CDT SUN JUL 12 2015 WAVE CURRENTLY OVERHEAD THIS AFTERNOON...WITH A DRY LINE STALLED ALONG THE JAMES VALLEY. SEVERE WEATHER PARAMETERS STILL LOOK TO ALL LINE UP ALONG AND EAST OF THE I29 CORRIDOR...SO WILL KEEP POPS AND MENTION OF SEVERE UNCHANGED. DUE TO DEEP MIXING WEST RIVER THERE MAY ALSO BE AN ELEVATED STORM OUT THAT WAY AS WELL...WITH BASES ABOVE 10KFT. THE SEVERE WEATHER THREAT SHOULD PASS INTO MINNESOTA RATHER QUICKLY THOUGH...WITH STORMS WEST RIVER DIABATICALLY DRIVEN...SO THIS EVENING SHOULD TREND TOWARDS CALM WEATHER. NORTHWEST FLOW WILL KEEP US DRY TONIGHT. STEEP MID LEVEL LAPSE RATES AND A WAVE TOPPING THE RIDGE COULD INDUCE SOME ELEVATED CONVECTION ACROSS FAR NORTHEAST SD/WESTERN MINNESOTA FOR MONDAY. THE NEXT CHANCE FOR MOISTURE COMES IN WEDNESDAY MORNING AS THE UPPER RIDGE PUSHES EAST. GFS PROFILES SUGGEST CIGS AOA 10KFT SO NOTHING MORE THAN ACCAS SHOWERS WITH A POSSIBLE RUMBLE OF THUNDER. AS FOR TEMPERATURES...FAVORABLE MIXING CONDITIONS ARE EXPECTED MONDAY AND TUESDAY...SO HIGHS SHOULD TOP OUT A FEW DEGREES EITHER SIDE OF 90. TUESDAY WILL BE THE MILDER OF THE DAYS DUE TO COOLER 850MB TEMPERATURES BACKDOORING INTO NORTHEAST COUNTIES. THOSE NUMBERS OF COURSE...DEPEND ON HOW THICK THE SMOKE FROM CANADA GETS. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 619 PM CDT SUN JUL 12 2015 THE MID LEVEL PATTERN EVOLUTION THROUGH THE PERIOD SHOULD CONTINUE TO FAVOR A FAIRLY ACTIVE PATTERN ACROSS THE CWA. S/W RIDGING TO START THE PERIOD LOOKS TO GET FLATTENED EARLY...WITH CHCS FOR SHOWERS AND STORMS. THE MAIN SYSTEM MAY COME THROUGH LATE IN THE WEEK...BUT MODEL AGREEMENT IS A LITTLE LACKING. BECAUSE OF A FAIR AMOUNT OF UNCERTAINTY POPS ARE SPRINKLED THROUGHOUT MUCH OF THE FORECAST FOR THE TIME BEING. TEMPERATURES ARE EXPECTED TO AVERAGE OUT AROUND NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 619 PM CDT SUN JUL 12 2015 ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. OTHERWISE VFR CONDITIONS WILL PREVAIL OVERNIGHT AND MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SCARLETT SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...SCARLETT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 348 PM CDT SUN JUL 12 2015 MNZ039-046-SDZ006>008-011-018>023-132100- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 348 PM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING. FAR NORTHEASTERN SOUTH DAKOTA AND WESTERN MINNESOTA WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE STORMS. LARGE HAIL...DAMAGING WINDS...AND EVEN TORNADOES ARE POSSIBLE. HEAT INDICES WILL RANGE BETWEEN 100 TO 105 DEGREES FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED AFTER 4 PM CDT. SDZ003>005-009-010-015>017-033>037-045-048-051-132100- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 348 PM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED STORM OR TWO WEST RIVER MAY MAKE IT INTO CENTRAL SOUTH DAKOTA BEFORE WEAKENING THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM MDT SUN JUL 12 2015
SDZ033-122345-
STANLEY SD-
506 PM MDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY COUNTY UNTIL
545 PM MDT...
AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF KIRLEY...OR 26 MILES SOUTH OF EAGLE BUTTE...MOVING
EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MISSION RIDGE AND SANSARC.
LAT...LON 4453 10115 4469 10115 4469 10114 4471 10114
4472 10068 4447 10067 4451 10116
TIME...MOT...LOC 2306Z 272DEG 38KT 4462 10124
CONNELLYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 PM CDT SUN JUL 12 2015
SDZ033-045-130415-
JONES SD-STANLEY SD-
1032 PM CDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANLEY AND JONES
COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...
AT 1032 PM CDT /932 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF MIDLAND...OR 19 MILES EAST OF
PHILIP...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MURDO...DRAPER...OKATON...CHANTLER CREEK RECREATION AREA...VAN
METRE...WENDTE...HAYES...BUNKER...CAPA...BROWN CHURCH AND SANSARC.
LAT...LON 4381 10090 4383 10093 4382 10097 4384 10096
4384 10103 4386 10103 4385 10106 4417 10105
4417 10110 4458 10113 4449 10062 4373 10035
TIME...MOT...LOC 0332Z 266DEG 38KT 4412 10128
SCARLETTThe Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
4 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593428, 593429, 593430, 593432.